Texas, 2004

Flash Flooding in Texas, October 23, 2004

October 23, 2004 · NWS EWX · 5 events in 5 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 22, 8:23 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Oct 22, 8:23 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 PM CDT FRI OCT 22 2004

.UPDATE...MAIN AREA OF RAIN ASSOCIATED WITH A PRE FRONTAL
TROUGH NOW INTO THE HILL COUNTRY. TO THIS POINT...JUST A FEW STORMS
HAVE BEEN SEVERE AND RAPID STORM MOVEMENT HAS AVERTED FLOODING
PROBLEMS.  SHOWERS AND THUNDERSTORMS TRIGGERED BY THE LOW LEVEL JET
ARE STREAMING NORTH JUST WEST OF THE I-35 CORRIDOR. WE EXPECT CELL
MERGERS WITH THE MAIN RAIN AREA AND HEAVY RAINS MAINLY OVER
LLANO...BURNET...WILLIAMSON...BLANCO AND TRAVIS COUNTIES WITHIN
THE NEXT HOUR OR TWO.  WILL MAKE ONLY MINOR CHANGES TO GRIDS TO
REFLECT NEAR TERM TEMP AND DEW POINT TRENDS.  ZONE FORECAST LOOKS
GOOD AND NO UPDATE ISSUED TO THAT.

&&

.PREV DISCUSSION...
SEVERE WEATHER AND FLASH FLOODING POTENTIAL APPEARS TO HAVE
INCREASED WITH SATELLITE VIS AND SURFACE ANALYSIS INDICATING COOL
OUTFLOW ESTABLISHING A SURFACE BOUNDARY ALONG THE NORTHERN BORDER
OF OUR FORECAST AREA. THIS FEATURE HAS TRIGGERED A CONVECTIVE BAND
OVER THE EASTERN HILL COUNTRY WHICH COULD SET A STAGE FOR TRAINING
THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. WITH THE INFLUX
OF SUNSHINE OVER OUR AREA SOUTH OF THE THICKER CLOUDS TO THE NORTH,
EXPECT THE CONTRAST TO ESTABLISH A FRONTAL BOUNDARY FAIRLY EARLY THIS
EVENING AND ALMOST WIDESPREAD CONVECTION FORMING ALONG AND NORTH OF A
BRACKETTVILLE TO BURNET LINE TO HELP ESTABLISH THIS BATTLEGROUND BY
AROUND 00Z. SATELLITE IMAGERY INDICATES THAT THIS AREA IS ALREADY
UNSTABLE WITH GOOD VERTICAL DEVELOPMENT OF CUMULUS AS OF 3 PM.

LATER TONIGHT,ADDITIONAL CONVECTION ALONG A PACIFIC FRONT SHOULD
SUPPORT TRAINING OF CELLS AS THE FRONT BEGINS TO STALL OVER THE
FORECAST AREA. CURRENTLY EXPECT THE STALL TO OCCUR NEAR THE
ESCARPMENT BY MIDDAY SATURDAY, WITH 06Z WS-ETA SHOWING GOOD AGREEMENT
WITH 12Z GFS ON HIGHEST PRECIP ALONG AND NORTH OF THE ESCARPMENT
BETWEEN 6Z AND 12Z SATURDAY.

FRONT IS EXPECTED TO WASH OUT BUT THE MOISTURE IS PROGGED TO KEEP
COMING WITH THE UNSTABLE SW FLOW ALOFT REMAINING TAPPED INTO THE
PACIFIC TROPICS. SUNDAY STILL APPEARS LIKE A WET FORECAST BUT WILL
NOT GO AS AGGRESSIVE ON POPS AS THE GFS FOR NOW SINCE THE QPF
DEPENDS LARGELY ON WHAT HAPPENS TO THE WEAK TROPICAL DISTURBANCE
SOUTH OF THE BAJA PENINSULA. WILL CALL FOR A MOIST AND WARM
PATTERN FOR THE REST OF THE 7 DAY FORECAST PERIOD. HOWEVER, WILL
KEEP POPS ON THE LOW SIDE DUE TO THE CONTINUED PRESENCE OF THE UPPER
RIDGE OVER THE GULF COAST. WILL BRING BACK SLIGHT INCREASE IN POPS
IN THE LAST DAY OR TWO SINCE AN UPPER TROUGH OVER THE DESERT SW
LOOKS READY TO MAKE A MOVE EAST BY THEN.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

03/13
Hazardous weather outlook, Oct 22, 2:24 PM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT FRI OCT 22 2004

TXZ171>173-183>194-202>209-217>225-228-231100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
324 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 6 AM SATURDAY FOR
MOST OF THE HILL COUNTRY AND INTERSTATE 35 CORRIDOR. THE FLASH FLOOD
WATCH IS ALONG AND NORTHEAST OF A LINE FROM ROCKSPRINGS TO
UVALDE TO SAN ANTONIO TO TAYLOR. SHOWERS AND THUNDERSTORMS WILL
INCREASE THIS EVENING AND CONTINUE OVERNIGHT. MOIST GULF AIR AND A
SLOW MOVING COLD FRONT WILL FOCUS THE STORMS MAINLY OVER THE HILL
COUNTRY AND ALONG THE INTERSTATE 35 CORRIDOR. RAINFALL AMOUNTS WILL
AVERAGE ONE TO TWO INCHES...BUT SOME SPOTS COULD RECEIVE UP TO FOUR
INCHES BY DAYBREAK SATURDAY.

SOME OF THE THUNDERSTORMS MAY ALSO BE SEVERE THIS EVENING WITH
DAMAGING WINDS AND LARGE HAIL. THE PRIMARY THREAT AREA FOR SEVERE
STORMS WILL BE WEST OF INTERSTATE 35 FROM GEORGETOWN TO SAN
ANTONIO...AND NORTH OF INTERSTATE 10 FROM SAN ANTONIO TO MOUNTAIN
HOME. THE MAIN THREAT TIME FOR SEVERE STORMS WILL BE FROM 5 PM TO
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Oct 22, 7:14 PM CST, 5 hours 46 minutes before
TXZ183-230145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
SPECIAL WEATHER STATEMENT EFFECTIVE UNTIL 845 PM CDT FOR THE
FOLLOWING COUNTIES...

  VAL VERDE

AT 809 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VAL VERDE COUNTY...OR ABOUT 15 MILES WEST OF LOMA
ALTA...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS OF 30
TO 40 MPH ARE POSSIBLE WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Oct 22, 7:26 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT FRI OCT 22 2004

TXZ183-230200-
VAL VERDE-
826 PM CDT FRI OCT 22 2004

...ANOTHER STRONG THUNDERSTORM MOVING INTO VAL VERDE COUNTY...

AT 825 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
MOVING EAST ACROSS THE RIO GRANDE RIVER HEADING TOWARDS COMSTOCK.
MOVEMENT IS EAST AT 30 MPH. THIS THUNDERSTORM WILL PRODUCING SMALL
HAIL...WIND GUSTS OF 30 TO 40 MPH...HEAVY RAINFALL AND DANGEROUS
LIGHTNING.

PERSONS ATTENDING OUTDOOR EVENTS SUCH AS HIGH SCHOOL FOOTBALL GAMES
SHOULD REMAIN ALERT FOR APPROACHING STORMS.
Special weather statement, Oct 22, 7:47 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
847 PM CDT FRI OCT 22 2004

TXZ184-230215-
EDWARDS-
847 PM CDT FRI OCT 22 2004

...STRONG THUNDERSTORM MOVING INTO NORTHWEST EDWARDS COUNTY...

AT 845 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
MOVING EAST ACROSS VAL VERDE COUNTY INTO NORTHWEST EDWARDS COUNTY.
MOVEMENT IS EAST AT 40 MPH. THIS THUNDERSTORM WILL PRODUCING SMALL
HAIL...WIND GUSTS OF 30 TO 40 MPH...HEAVY RAINFALL AND DANGEROUS
LIGHTNING AS IT APPROACHES ROCKSPRINGS.

PERSONS ATTENDING OUTDOOR EVENTS SUCH AS HIGH SCHOOL FOOTBALL GAMES
SHOULD REMAIN ALERT FOR APPROACHING STORMS.
Special weather statement, Oct 22, 8:16 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 PM CDT FRI OCT 22 2004

TXZ184-230245-
EDWARDS-
916 PM CDT FRI OCT 22 2004

...STRONG THUNDERSTORM MOVING TOWARDS ROCKSPRINGS...

AT 915 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING
EAST TOWARDS ROCKSPRINGS. MOVEMENT IS EAST AT 40 MPH. THIS
THUNDERSTORM WILL PRODUCING SMALL HAIL...WIND GUSTS OF 40 MPH...HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

PERSONS ATTENDING OUTDOOR EVENTS SUCH AS HIGH SCHOOL FOOTBALL GAMES
SHOULD REMAIN ALERT FOR APPROACHING STORMS.
Local storm report, Oct 23, 12:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
131 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0128 AM     FLOOD            10 N MEDINA             29.94N 99.25W
10/23/2004                   KERR               TX   EMERGENCY MNGR

            AUTOMOBILE WASHED OFF THE ROAD AT BENTON CREEK NEAR
            HIGHWAY 16. NUMEROUS ROADS CLOSED. OBSERVER MEASURED 5
            INCHES OF RAINFALL.

&&

PM

The radar

The Austin/San Antonio radar (KEWX), 71 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Kendall

When
October 23, 1:00 AM CST to 7:00 AM CST
Where
Kendall County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Thunderstorms developed over Kerr and Kendall Counties during the late night hours of Oct. 22 and spread eastward. In Kendall County, they dropped general 3 to 4 inch amounts, with isolated 6 inch accumulations near Boerne. Flash flooding was widespread across the county.

Flash Flood, Kerr

When
October 23, 1:00 AM CST to 3:00 AM CST
Where
Kerr County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Thunderstorms developed over Kerr and Kendall Counties during the late night hours of Oct. 22 and spread eastward. In Kerr County, they dropped general 2 to 3 inch amounts, with up to 5 inches in the Pipe Creek area. The Kerr County Sheriff's Department reported widespread flash flooding across the county through the early morning hours.

Flash Flood, Blanco

When
October 23, 3:30 AM CST to 5:30 AM CST
Where
Blanco County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

As the storms from Kendall County spread into Blanco County, they produced a general 2 to 3 inch rain over the county. Maximum amounts were near 6 inches in the Blanco area. High water closed several roads across the county through the early morning.

Flash Flood, Comal

When
October 23, 5:00 AM CST to 7:30 AM CST
Where
Comal County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Storms from Kendall County continued to slip very slowly eastward, developing heavy rain after midnight over Comal County. Rain totals averaged 2 to 3 inches over the county, with up to 6 inches near Fischer. The Comal Sheriff's Department reported widespread road closures due to high water through the early morning.

Flash Flood, Hays

When
October 23, 5:00 AM CST to 7:30 AM CST
Where
Hays County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

As the storms from Blanco County spread eastward into Hays County, they produced general rain totals of 4 to 5 inches. Driftwood reported receiving as much as 8 inches. Flash flooding began in the early morning hours and continued past sunrise.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424787, 5424828, 5424829, 5424830, 5424831.